The Australian Medical Association Limited and state AMA entities comply with the Privacy Act 1988. Please refer to the AMA Privacy Policy to understand our commitment to you and information on how we store and protect your data.

×

Search

×

Coroner's finding: Potential for toxicity in the use of colchicine, and dosage

In a finding of 17 April 2014, the coroner found that a 76-year-old woman died of colchicine toxicity, and made a recommendation that issues identified in the finding  with respect to the potential for toxicity in the use of colchicine, and the fact that there appear to be discrepancies in some of the publications related to dosage be drawn to the attention of the medical community.

Two experts who presented evidence about colchicine and its potential lethality indicated this is a matter not well understood in the medical community.

The coroner had no criticism of the treating doctor or aged care facility where the deceased woman resided, but was of the view that the case "provides an opportunity to illustrate the dangers of colchicine as an agent for the treatment of gout, and highlights certain ambiguities in some of the published medical guidelines that describe appropriate dosages for colchicine." Specifically, one of the experts to give evidence indicated that the recommendations in the Australian Medicine Handbook differ from the MIMS product information, with a view that that was a considerable cause for concern in that the doses in the MIMS statement suggest a higher dose than those listed in the Australian Medicine Handbook.

In his summary the coroner stated:

6.1 Colchicine clearly is a drug about which it would be timely to provide further  information to the medical community. I do not suggest that colchicine should not be  used at all. Clearly it has a place as a cover for allopurinol, and although both  Associate Professor Whitehead and Dr van den Berg expressed a preference for the  use of prednisolone in an acute attack, they did not it seems to me suggest that  colchicine should never be used. Indeed, in his evidence Dr van den Berg said that it  is his clinical experience that colchicine is most useful if started really early in an  attack. He [Dr van den Berg] remarked as follows:

'So if I have got patients who are experienced players, they know that they are going to get an attack of gout. They can’t describe to me the feeling that they get, but they know  the feeling. They will take a colchicine and they will abort the attack at that point. Once  an attack of gout has been really well established, the value and benefit of colchicine I  feel is quite significantly reduced.' 

6.2. Nevertheless, particularly bearing in mind the confusion that appears to exist in the  published guidelines about colchicine, it is appropriate for the matter to be brought to  the attention of the general medical community.

In his finding the coroner recommended that "the Minister for Health take appropriate steps to draw to the attention of the medical community the issues identified in this finding with respect to the potential for toxicity in the use of colchicine, and the fact that there appear to be discrepancies in some of the publications related to dosage."

Subsequent to the finding the Chief Executive of SA Health has asked that the AMA(SA) bring this finding to the attention of its members.

The full finding including further information can be found via direct link here and the coroner's website has a findings section here. This finding is the finding regarding the death of Cynthia Joy Werner, who died on 19 December 2010.

28 July 2014